| Model Number |
N/A |
| Medical Device Problem Code |
Device Markings/Labelling Problem (2911)
| Health Effect - Clinical Code |
Paralysis (1997)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
Event or Problem Description
Per customer: " please note that while doing the chest drain insertion, the marking on the thal-quick chest drain set by cook medical can be potentially confusing.The marked measurement of 5 cm starts from where the holes end on the chest drain catheter.This measurement does not take into account the first 3 cm of the catheter with the holes.And so there is a potential of pushing the chest drain too far if one is not careful.For all practical purposes for the babies we look after, once all the holes are inside the chest wall, one does not need to push the catheter any further.Please ask one of the consultants, if it's not clear still." per customer letter attached: "we have had a number of incidents recently where chest drains have been in too far in small pre-term infants and one case of a diaphragmatic paralysis due to phrenic nerve palsy which may be related to this.There is a measurement of "5cm" marked on the drain but actually this is form where the holes end on the chest drain catheter.This is confusing as one would assume that this is from the tip of the catheter.In fact if one measures from the tip of the catheter the marking of "5cm" is actually 8cm from the tip which is a problem if inserting into a small pre-term infant.Chest drains are inserted most infrequently on neonatal units and usually in the emergency situation, with a baby in extremis.The issue with the markings is within the manufacturers leaflet but the reality is that in an emergency situation people will not take out the sealed leaflet and look at it (it isn't in an accessible place in the packet and not obvious that there is one) and proceed to putting in the drain where they will trust the 5cm marking." a section of the device did not remain inside the patient's body.The patient did require an additional procedures due to this occurrence.Surgery - diaphragmatic paralysis due to phrenic nerve palsy.According to the initial reporter, the patient did experience adverse effects due to this occurrence.
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.A review of the complaint history, drawings, device history record and instructions for use (ifu), was conducted during the investigation.The device is shipped with an ifu that describes the intended use, specific items are addressed such as: ¿with the wire guide still positioned within the pleural space, advance the chest tube inserter/chest tube assembly over the wire guide and into the pleural space.¿ note: it is important to advance the chest tube assembly into the pleural space in the same line as the wire guide.This will make introduction easier and avoid kinking of the wire guide.Note: the distal end of the chest tube inserter should not be advanced beyond the distal end of the wire guide.Note: if resistance is encountered during chest tube assembly insertion, determine the cause of resistance and take necessary action to relieve resistance before proceeding.Precautions: this product is intended for use by physicians trained and experienced in percutaneous pleural drainage techniques.Standard techniques for placement of chest tubes should be employed.Manipulation of products requires fluoroscopic, ct scan or ultrasound guidance the complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.The reported markings described by the customer are within manufacturing specifications tolerances.These markings ensure that the sideports are completely inside the pleural space to maintain an airtight system.Although the device was not returned for evaluation it is likely that the dissatisfaction the customer has experienced is due to placement technique or abnormal patient anatomy which led to over insertion of the device.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.
Event or Problem Description
Per customer: " please note that while doing the chest drain insertion, the marking on the thal-quick chest drain set by cook medical can be potentially confusing.The marked measurement of 5 cm starts from where the holes end on the chest drain catheter.This measurement does not take into account the first 3 cm of the catheter with the holes.And so there is a potential of pushing the chest drain too far if one is not careful.For all practical purposes for the babies we look after, once all the holes are inside the chest wall, one does not need to push the catheter any further.Please ask one of the consultants, if it's not clear still." per customer letter attached: "we have had a number of incidents recently where chest drains have been in too far in small pre-term infants and one case of a diaphragmatic paralysis due to phrenic nerve palsy which may be related to this.There is a measurement of ¿5cm¿ marked on the drain but actually this is form where the holes end on the chest drain catheter.This is confusing as one would assume that this is from the tip of the catheter.In fact if one measures from the tip of the catheter the marking of ¿5cm¿ is actually 8cm from the tip which is a problem if inserting into a small pre-term infant.Chest drains are inserted most infrequently on neonatal units and usually in the emergency situation, with a baby in extremis.The issue with the markings is within the manufacturers leaflet but the reality is that in an emergency situation people will not take out the sealed leaflet and look at it (it isn't in an accessible place in the packet and not obvious that there is one) and proceed to putting in the drain where they will trust the 5cm marking." a section of the device did not remain inside the patient¿s body.The patient did require an additional procedures due to this occurrence.Surgery - diaphragmatic paralysis due to phrenic nerve palsy.According to the initial reporter, the patient did experience adverse effects due to this occurrence.
Additional Manufacturer Narrative
The device was not returned for evaluation therefore visual inspection or functional testing could not be performed.An unused thal-quick chest tube set was evaluated.The depth markings shown on the chest tube identify the 5 centimeter (cm) depth in 1cm intervals beginning at the third sideport.The reported markings described by the customer were within manufacturing specifications tolerances.These markings ensure that the sideports are completely inside the pleural space to maintain an airtight system.Based on the information provided and results of the investigation, it can be concluded that the phrenic nerve palsy was not related to the cook device used.However, the potential exists for the chest tube to be over-inserted in the patient and causing phrenic nerve palsy or other similar severity events.Per customer testimony, there was confusion on the distance markings present on the chest tube since cm markings are measured from the proximal side port, not the distal tip of the catheter.Measures have been conducted to address the reported event.Monitoring for similar complaints will continue.